Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Phoenix, AZ

September 12, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2006, 12:49 AM MST for Maricopa County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2006, 12:49 AM MST (07:49 UTC)
Expired
Sep 12, 2006, 1:45 AM MST
In force
56 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 120750
SVRPSR
AZC013-120845-
/O.NEW.KPSR.SV.W.0113.060912T0749Z-060912T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1249 AM MST TUE SEP 12 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 145 AM MST

* AT 1241 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES EAST OF 
  SENTINEL...OR ABOUT 16 MILES WEST OF GILA BEND...AND MOVING WEST 
  AT 10 MPH. STRONG WINDS ARE CAPABLE OF BLOWING LARGE TRUCKS OF
  NEARBY INTERSTATE 8. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3289 11330 3266 11315 3285 11280 3305 11292

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 120847
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
142 AM MST TUE SEP 12 2006

AZC013-120852-
/O.EXP.KPSR.SV.W.0113.000000T0000Z-060912T0845Z/
MARICOPA AZ-
142 AM MST TUE SEP 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARICOPA COUNTY 
MAINLY FOR AREAS NEAR INTERSTATE 8 16 MILES WEST OF GILA BEND 
EXPIRED AT 145 AM MST...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR AN AREA 16 MILES 
WEST OF GILA BEND ALONG INTERSTATE 8 WAS ALLOWED TO EXPIRE AT 
145 AM. 

STRONG THUNDERSTORMS...SOME SEVERE ACCORDING TO RADAR...HAVE 
DIMINISHED IN INTENSITY. THERE WERE NO REPORTS OF SEVERE WEATHER.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS HOWEVER WILL CONTINUE THE 
REMAINDER OF TONIGHT AS A LOW PRESSURE SYSTEM DEVELOPS THIS MORNING 
OVER THE AREA.

LAT...LON 3289 11330 3266 11315 3285 11280 3305 11292

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:35 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 11, 9:35 PM MST, 3 hours 14 minutes before
AZZ020>028-CAZ030>033-121200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
935 PM MST MON SEP 11 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM WILL MOVE FROM NORTHERN BAJA CALIFORNIA
SLOWLY NORTHEAST TOWARD ARIZONA TUESDAY AND ESPECIALLY TUESDAY NIGHT.
THIS SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO SOUTH-CENTRAL AND SOUTHWEST ARIZONA TONIGHT...MAINLY LATE TONIGHT
INTO TUESDAY WITH A MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE
TUESDAY AND ESPECIALLY TUESDAY NIGHT. DRIER AIR ASSOCIATED WITH A LOW
PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL CONFINE A SLIGHT CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL
ARIZONA WEDNESDAY AND THURSDAY...THEN MOSTLY CLEAR NIGHTS AND SUNNY
DAYS WILL MOVE OVER THE ENTIRE AREA FRIDAY AND THIS COMING WEEKEND.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
THE AIRMASS OVER THE PHOENIX CWA HAS BEEN DRYING OUT OVER THE PAST
FEW DAYS...AS HIGH PRESSURE AND SUBSIDENCE ALOFT DEVELOPED. GOES
PWAT IMAGERY SHOWED THAT MOST OF THE CWA HAD LESS THAN ONE INCH
PWAT...AND THE 00Z PHOENIX RAOB ONLY HAD 0.93 INCHES. SURFACE
DEWPOINTS OVER THE LOWER DESERTS WERE DOWN INTO THE MID 40S TO MID
50S DURING THE LATE AFTERNOON AND EARLY EVE. DEEPER MOISTURE DOES
LURK IN SERN AZ...AS SEEN IN THE PWAT IMAGERY...WITH VALUES
APPROACHING 1.5 IN COCHISE COUNTY...AND AS SUCH THE MOST SIGNIFICANT
CONVECTION THIS EVENING FIRED IN THE TUS CWA. AT 9 PM RADAR AND
LIGHTNING DATA INDICATED SCATTERED STORMS S AND E OF TUCSON.
SCATTERED STORMS DID DEVELOP EARLIER IN ZONE 24 OVER THE HIGHER
TERRAIN...AND ISOLD STORMS ALSO FORMED SOUTH AND EAST OF PHOENIX IN
ZONE 27 AND 28...AND MILD OUTFLOW WINDS MOVED INTO THE SOUTHEAST
VALLEY.

AN UPPER LOW IS FORMING OVER THE NRN GULF OF CA...AND PROGS SHOW
THAT IT WILL BE DEVELOPING OVER THE NEXT DAY OR SO...AND PROVIDING A
SOUTHEASTERLY WINDFLOW THAT WILL ADVECT MOISTURE FROM SOUTHEAST
ARIZONA WESTWARD AND ACROSS OUR ERN CWA. INCREASING DYNAMICS WILL
ALSO BE AT PLAY...AS MARKED DIFLUENCE ALOFT WILL BE SETTING UP IN
THE NERN QUAD OF THE UPPER LOW...AS WELL AS LIFT FROM VORT SPOKES
ROTATING AROUND THE LOW. WITH INCREASING MOISTURE AND INSTABILITY
...CHANCES FOR SHOWERS AND STORMS WILL BE INCREASING OVER THE NEXT
12-24 HOURS. EARLIER THIS EVENING FORECASTS WERE UDATED TO INCREASE
THE POPS A BIT SOUTH AND EAST OF PHOENIX...AND TO HAVE A SLIGHT
CHANCE FOR STORMS/SHOWERS FOR MOST AREAS EAST OF THE CO RIVER FROM
MIDNIGHT ONWARD THRU THE MORNING HOURS. NO FURTHER UPDATES NEEDED AT
THIS TIME.

.PREVIOUS DISCUSSION...
A WEAK LOW PRESSURE SYSTEM WILL MOVE FROM NORTHERN BAJA CALIFORNIA
SLOWLY NORTHEAST TOWARD ARIZONA TUESDAY AND ESPECIALLY TUESDAY NIGHT.
SOME MOISTURE FROM MEXICO IN THE COUNTERCLOCKWISE FLOW AROUND THE
LOW WILL SPREAD A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FROM
THE SOUTHEAST INTO SOUTH-CENTRAL AND SOUTHWEST ARIZONA MAINLY LATE
TONIGHT AND INTO TUESDAY. AS THE LOW GETS CLOSER...THERE WILL BE A
MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE TUESDAY AND
ESPECIALLY TUESDAY NIGHT. THE SHOWERS AND THUNDERSTORMS WILL RESULT
IN COOLER WEATHER TUESDAY NIGHT AND WEDNESDAY.

THE WEAK LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER EAST-CENTRAL
ARIZONA WEDNESDAY AND AWAY FROM ARIZONA THURSDAY AS A LOW PRESSURE
SYSTEM FROM THE GULF OF ALASKA BEGINS MOVING SOUTHEAST OVER THE
WESTERN UNITED STATES. DRIER AIR ASSOCIATED WITH THE LOW PRESSURE
SYSTEM FROM THE GULF OF ALASKA MEANS A DECREASE IN THE CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH A SLIGHT CHANCE
OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MOSTLY CONFINED
TO SOUTH-CENTRAL ARIZONA WEDNESDAY AND THURSDAY.

MOSTLY CLEAR WEATHER IS EXPECTED TO CONTINUE OVER SOUTHEAST
CALIFORNIA DURING THIS PERIOD WITH A SLOW DECREASE IN TEMPERATURES.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
THE LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL CONTINUE MOVING
SOUTHEAST OVER THE WESTERN UNITED STATES FRIDAY THEN SWING EAST THIS
WEEKEND WITH MUCH DRIER AIR MOVING OVER OUR AREA RIGHT DOWN TO THE
SURFACE. THE AIRMASS ASSOCIATED WITH THIS SYSTEM WILL BE COOLER.
THUS...DESPITE A RETURN OF MORE SUNSHINE...DAYTIME TEMPERATURES ARE
EXPECTED TO SHOW LITTLE CHANGE...AND WITH THE DRIER AIR...NIGHTTIME
TEMPERATURES ARE EXPECTED TO BE EVEN COOLER.

&&

.AVIATION...
06Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

11/ELLIS
Hazardous weather outlook, Sep 11, 6:00 AM MST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST MON SEP 11 2006

AZZ021>023-026>028-120400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS TUESDAY. THE STRONGEST STORMS COULD
PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-120400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM MST MON SEP 11 2006 /600 AM MST MON SEP 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-120400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY
RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY. THE STRONGEST STORMS COULD
PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:49 AM MSTSevere Thunderstorm WarningPSRMaricopa56 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.